A Direct Approach to the Solution of Optimal Multiple-Stopping Problems

  • Richard H. Stockbridge
  • Chao Zhu
Part of the Systems & Control: Foundations & Applications book series (SCFA)


The issue of making a decision several times and thereby earning a reward is the focus of this chapter. It considers the problem of multiply stopping a general one-dimensional diffusion process with fairly general reward functions at each decision time. A key aspect of the problem is the requirement that succeeding decisions be delayed by at least the length of time of a refraction period following a preceding decision. Using a conditioning argument, the multiple-stopping problem can be solved using an iterative set of single-stopping problems for which several solution approaches are known. The refraction period adds an interesting twist to the problem. A tractable solution method is developed for those processes whose distributions are known. This work is motivated by the recent paper [Carmona and Dayanik (Math Oper Res 32:446–460, 2008)].


Payoff Function Decision Time Swing Option Smooth Pasting Conditioning Argument 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.



The research of Richard H. Stockbridge was supported in part by the U.S. National Security Agency under Grant Agreement Number H98230-09-1-0002. The United States Government is authorized to reproduce and distribute reprints notwithstanding any copyright notation herein. The research of Chao Zhu was supported in part by a grant from the UWM Research Growth Initiative and under NSF grant DMS-1108782.


  1. 1.
    N. Aleksandrov and B.M. Hambly, A dual approach to multiple exercise of option problems under constraints. Math. Meth. Oper. Res., 71 (2010), 503–533.MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    A.N. Borodin and P. Salminen, Handbook of Brownian Motion - Facts and Formulae, 2nd. ed., Birkhäuser, Basel, (2002).MATHCrossRefGoogle Scholar
  3. 3.
    R. Carmona and S. Dayanik, Optimal multiple-stopping of linear diffusions and swing options, Math. Oper. Res., 32 (2008), 446–460.MathSciNetCrossRefGoogle Scholar
  4. 4.
    R. Carmona and N. Touzi, Optimal multiple stopping and valuation of swing options, Math. Finance, 18 (2008), 239–268.MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    M. Dai, and Y.K. Kwok, Optimal multiple stopping models of reload options and shout options, J. Econom. Dyn. Control, 32 (2008), 2269–2290.MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    S.N. Ethier and T.G. Kurtz, Markov Processes: Characterization and Convergence, Wiley, New York, 1986.MATHGoogle Scholar
  7. 7.
    G. Haggstrom, Optimal sequential procedures when more than one stop is required, Ann. Math. Stat., 38 (1967), 1618–1626.MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    K.L. Helmes and R.H. Stockbridge, Construction of the value function and stopping rules for optimal stopping of one-dimensional diffusions, Adv. Appl. Prob., 42 (2010), 158–182.MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    K.L. Helmes and R.H. Stockbridge, Thinning and rotation of stochastic forest models, J. Econ. Dyn. Control, 35 (2011), 25–39.MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    K.L. Helmes, R.H. Stockbridge and H. Volkmer, Analysis of Production Decisions Under Budget Limitations, Stochastics, 83 (2011), 583–609.MathSciNetMATHGoogle Scholar
  11. 11.
    O. Hernández-Lerma and J.B. Lasserre, Linear programming approximations for Markov control processes in metric spaces, Acta Appl. Math., 51 (1998), 123–139.MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    M. Kobylanski, M-C Quenez and E. Rouy-Mironescu, Optimal multiple stopping time problems, Ann. Appl. Probab., 21 (2011), 1365–1399.Google Scholar
  13. 13.
    A.C. Thompson, Valuation of path-dependent contingent claims with multiple exercise decisions over time: The case of take-or-pay. J. Financial Quant. Anal., 30 (1995), 271–293.CrossRefGoogle Scholar
  14. 14.
    M. Villinski, A methodology for valuing multipe-exercise option contracts for water Center for International Food and Agricultural Policy Working Paper WP-03-4.Google Scholar
  15. 15.
    A.B. Zeghal and M. Mnif, Optimal multiple stopping and valuation of swing options, Int. J. Theor. Appl. Finance, 9 (2006), 1267–1297.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  1. 1.Department of Mathematical SciencesUniversity of Wisconsin at MilwaukeeMilwaukeeUSA

Personalised recommendations